Maine, 2013

Damaging Wind in Maine, July 30, 2013

July 30, 2013 · NWS GYX · 1 event in 1 county or zone

An isolated thunderstorm along a departing cold front produced enough wind to bring down large limbs near Rockwood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An isolated thunderstorm along a departing cold front produced enough wind to bring down large limbs near Rockwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 29, 11:17 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 29, 11:17 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1217 AM EDT TUE JUL 30 2013

.SYNOPSIS...
A COLD FRONT WILL MOVE OFFSHORE OVERNIGHT. AN UPPER LOW WILL CROSS
NORTH OF THE REGION TUESDAY. A RIDGE OF HIGH PRESSURE WILL BRING A
PLEASANT DAY WITH SUNNY SKIES FOR WEDNESDAY. ANOTHER DISTURBANCE
WILL CROSS THE REGION FROM LATE THURSDAY INTO FRIDAY BRINGING
SCATTERED SHOWERS AND POSSIBLE THUNDERSTORMS. UNSETTLED WEATHER
WILL CONTINUE INTO EARLY NEXT WEEK AS A SERIES OF WEAK
DISTURBANCES MOVE NORTH OF THE REGION WITH THE GREATEST THREAT OF
SHOWERS IN THE MOUNTAINS.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...

1215 AM...CONVECTION CONTINUES TO DIMINISH ACROSS THE AREA AS THE
SURFACE FRONT DRIFTS OFFSHORE. I MADE ADJUSTMENTS TO 1ST PERIOD
GRIDS BASED ON THE 04Z MESONET AS WELL AS LATEST SATELLITE AND
RADAR TRENDS FOR THIS ESTF UPDATE.

PREV DISC...
930 PM...LINE OF TSRA/SHRA...LKLY INDICATOR OF COLD FRONT...BUT
PROB NO LONGER AT THE SFC...INSTEAD RUNNING ALONG THE TOP OF THE
BOUNDARY LYR...OVER ERN PART OF CWA AND EXITING. A FEW SHRA
POPPING UP BEHIND THIS LINE IN SE NH...BUT THESE SHOULD BE LIMITED
TO A BRIEF PERIOD OF RAIN. SO...THE THREAT FOR ANY SIGNIF
SHRA/TSRA IS DWINDLING. SINCE IT LOOKS LIKE MOST PLACES HAVE
DECOUPLED...OR ARE STILL STUCK IN THE MARINE LYR...DRIER AIR
BEHIND THE FRONT WILL REMAIN ALOFT THROUGH THE OVERNIGHT...AND
WILL NOT MID DOWN UNTIL AFTER SUNRISE TUE. AS SUCH...HAVE RAISED
OVERNIGHT MINS AND TDS A BIT. ALSO...WILL LKLY SEE SOME FOG ALONG
THE COAST AND IN THE SHELTERED INLAND AREAS.

ISOLATED FOG POSSIBLE, ESPECIALLY ALONG THE COAST WHERE MARINE
FOG MAY LINGER AND IN THE CONNECTICUT VALLEY OVERNIGHT WHERE
RADIATION FOG IS LIKELY.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 AM WEDNESDAY/...
AS THE UPPER LOW CROSSES NORTH OF THE AREA ON TUESDAY, A FEW
SHOWERS WILL BE TRIGGERED, MAINLY IN THE MORNING. MID-LEVEL LAPSE
RATES ARE MODEST AND BECOME EVEN LESS FAVORABLE IN THE AFTERNOON
FOR TRIGGERING SHOWERS. RAIN CHANCES DIMINISH THROUGH THE DAY AND
EVEN MORE SO OVERNIGHT. TEMPERATURES WILL TOP OUT NEAR 80 IN THE
COASTAL PLAIN WITH A DOWNSLOPING WESTERLY WIND AND IN THE MID 70S
IN THE MOUNTAINS. COOL TUESDAY NIGHT WITH LOWS FROM THE UPPER 40S
NORTH TO THE UPPER 50S SOUTH.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
NICE SUMMER WEATHER EXPECTED WEDNESDAY AS A WEAK RIDGE OF HIGH
PRESSURE DRIFTS ACROSS THE REGION. AS THE RIDGE MOVES EAST
THURSDAY...AN APPROACHING COLD FRONT WILL BRING AN INCREASING THREAT
OF SHOWERS AND POSSIBLE THUNDERSTORMS LATE IN THE DAY THROUGH FRIDAY.
THE FRONT WILL SLOWLY MOVE THROUGH THE REGION THURSDAY NIGHT AND
FRIDAY MORNING. THINGS SHOULD START TO DRY OUT A BIT FRIDAY.
HOWEVER...WITH AN UPPER LOW DROPPING SOUTHWARD INTO EASTERN CANADA
AND THE LONG WAVE TROUGH OVER THE NORTHEASTERN U.S., THE THREAT OF
SHOWERS WILL CONTINUE THROUGH THE WEEKEND AS WEAK DISTURBANCES
ROTATE AROUND THE UPPER LOW. THE MOST CLOUDS AND THE GREATEST
THREAT OF SHOWERS WILL BE IN THE MOUNTAINS.

&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
SHORT TERM...930 PM...TOUGH CALL ON FOG AND LOW STRATUS TONIGHT
OUTSIDE OF THE USUAL FOGGY KLEB/KHIE...AS SFC HAS DECOUPLED BEFORE
DRIER AIR COULD MIX DOWN BEHIND THE FRONT. THINKING SOME LIGHT FOG
AND LOW STRATUS WILL MOVE INTO COASTAL TERMINALS...BUT THINKING IT
MIGHT BE INTERMITTENT...AS WESTERLY FLOW ABV THE BOUNDARY SHOULD
BE STRONG ENOUGH TO MIX THE TOP OF THE INVERSION...AT LEAST AT
TIMES. EVERYWHERE SHOULD GO TO VFR BY 13-14Z TUE.

LONG TERM...VFR CONDITIONS EXPECTED WEDNESDAY THROUGH MID-DAY
THURSDAY. MVFR CONDITIONS SPREADING ACROSS THE REGION FOR LATE
THURSDAY THROUGH FRIDAY WITH IFR CONDITIONS POSSIBLE THURSDAY
NIGHT IN SHOWERS AND FOG. MAINLY VFR CONDITIONS SATURDAY WITH MVFR
CONDITIONS POSSIBLE IN MOUNTAINS IN SHOWERS

&&

.MARINE...
SHORT TERM...ASIDE FROM SOME THUNDERSTORMS THAT MAY MOVE THROUGH
THE COASTAL WATERS TONIGHT, CONDITIONS SHOULD BE RELATIVELY
QUIESCENT.

LONG TERM...WINDS AND SEAS EXPECTED TO BE BELOW SCA CRITERIA.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

ES
Hazardous weather outlook, Jul 29, 2:19 PM EST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
319 PM EDT MON JUL 29 2013

MEZ007>009-012>014-018>028-NHZ001>010-013-014-301930-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
319 PM EDT MON JUL 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-301930-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
319 PM EDT MON JUL 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 29, 8:48 PM EST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAY ME
948 PM EDT MON JUL 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             3 WNW WINDHAM           42.82N  71.36W
07/29/2013  M0.70 INCH       ROCKINGHAM         NH   TRAINED SPOTTER

0450 PM     HAIL             WINDHAM                 42.80N  71.30W
07/29/2013  M1.50 INCH       ROCKINGHAM         NH   AMATEUR RADIO

            TINE ESTIMATED FROM RADAR

0506 PM     HAIL             1 N DERRY               42.89N  71.33W
07/29/2013  M1.00 INCH       ROCKINGHAM         NH   TRAINED SPOTTER

            ALSO ESTIMATED WINDS TO 60 MPH.

0801 PM     TSTM WND DMG     SKOWHEGAN               44.77N  69.72W
07/29/2013                   SOMERSET           ME   TRAINED SPOTTER

            TREE DOWN AND STRONG WINDS OCCURRING IN TOWN.

&&

EVENT NUMBER GYX1300272 GYX1300274 GYX1300273 GYX1300275

CEMPA
Special weather statement, Jul 30, 12:26 AM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
126 AM EDT TUE JUL 30 2013

MEZ009-300615-
CENTRAL SOMERSET-
126 AM EDT TUE JUL 30 2013

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 215 AM
EDT...

AT 124 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SOMERSET COUNTY...OR ABOUT 12 MILES
SOUTH OF JACKMAN...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND THE ROUTE 201 CORRIDOR BETWEEN
THE FORKS AND JACKMAN THROUGH 215 AM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY
DOWNPOURS...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35
TO 45 MPH CAN BE EXPECTED.

LAT...LON 4566 6996 4546 6987 4537 7018 4550 7030

ES
Special weather statement, Jul 30, 1:05 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
205 AM EDT TUE JUL 30 2013

MEZ009-300645-
CENTRAL SOMERSET-
205 AM EDT TUE JUL 30 2013

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 245 AM
EDT...

AT 205 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES SOUTHWEST OF
BRASSUA...OR ABOUT 14 MILES SOUTHEAST OF JACKMAN...MOVING NORTHEAST
AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND LONG POND...BRASSUA...MOOSEHEAD AND ROCKWOOD THROUGH 245
AM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY
DOWNPOURS...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED.

LAT...LON 4568 6976 4568 6974 4566 6971 4564 6969
      4557 6971 4557 6972 4554 6977 4546 6974
      4543 7002 4564 7011 4572 6980

ES
Special weather statement, Jul 30, 1:14 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
214 AM EDT TUE JUL 30 2013

MEZ009-300645-
CENTRAL SOMERSET-
214 AM EDT TUE JUL 30 2013

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 245 AM
EDT...

AT 213 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SOMERSET COUNTY...OR ABOUT 18 MILES
SOUTH OF JACKMAN...MOVING NORTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS NEAR THE ROUTE 201 CORRIDOR BETWEEN
THE FORKS AND JACKMAN THROUGH 245 AM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY
DOWNPOURS...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED.

LAT...LON 4549 6996 4538 6988 4531 7012 4543 7019

ES

The radar

The Caribou radar (KCBW), 158 km away, was scanning. The volume nearest the first event began at 06:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
July 30, 1:45 AM EST to 1:47 AM EST
Where
Somerset County, 3 mi NW of Rockwood
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.701, -69.794

A severe thunderstorm downed large limbs near Rockwood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469546.